Total Positivity and Variation Diminishing Transformations

  • Samuel Karlin
Part of the Contemporary Mathematicians book series (CM)

Abstract

I. J. Schoenberg has made outstanding mathematical contributions in several areas of analysis. In particular, he fathered the subject of total positivity and continuously nurtured it with highly original and versatile research for more than five decades. I will review in this essay the concept of total positivity and the associated variation diminishing property emphasizing its wide scope in applications and its symbiotic mathematical relationships. I will also comment on recent developments (e. g., multivariate generalizations, connections to combinatorics) of this topic. In a companion essay I briefly discuss the important class of translation total positive kernels, the Pólya frequency functions.

Keywords

Total Positivity Positive Kernel Compound Probability Correlation Inequality Wishart Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Arrow, K.J., S. Karlin, and H.E. Scarf (1958). Studies in the Mathematical Theory of Inventory and Production, Stanford University Press, Stanford, California.Google Scholar
  2. Barlow, R.E. and F. Proschan (1975). Statistical Theory of Reliability and Life Testing, Holt, Rinehart & Winston, New York.Google Scholar
  3. Barton, D.E. and C.L. Mallows (1965). “Some aspects of random sequences,” Ann. Math. Statist. 37, 236–260.CrossRefGoogle Scholar
  4. de Boor, C., S. Friedland, and A. Pinkus (1982). “Inverses of infinite sign regular matrices,” Trans. Amer. Math. Soc. 274, 59–68.CrossRefGoogle Scholar
  5. Brown, L.J., I.M. Johnstone, and B.K. MacGibbon (1981). “Variation diminishing transformations: A direct approach to total positivity and its statistical applications,” J. Amer. Statist. Assoc. 76, 824–832.CrossRefGoogle Scholar
  6. Dahmen, W. and C. Micchelli (1981). “On limits of multivariate B-splines,” J. Analyse Math. 39, 256–278.CrossRefGoogle Scholar
  7. Fortuin, C.M., S. Ginibre, and P.W. Kasteleyn (1971). “Correlation inequalities on some partially ordered sets,” Comm. Math. Phys. 22, 89–103.CrossRefGoogle Scholar
  8. Gantmacher, F.R. and M.G. Krein (1950). Oscillatory Matrices and Kernels and Small Vibrations of Mechanical Systems, 2nd ed., Moscow (Russian).Google Scholar
  9. Gessel, I. and G. Viennot (1985). “Binomial determinants, paths, and hook length formulae,” Adv. in Math. 58, 300–321.CrossRefGoogle Scholar
  10. Harris, T.E. (1977). “A correlation inequality for Markov processes in partially ordered state space,” Ann. Probab. 5, 451–454.CrossRefGoogle Scholar
  11. Karlin, S. (1956). “Decision theory for Pólya distributions, case of two actions, I,” Proc. Third Berkeley Symposium on Probability and Statistics, Vol. 1, University of California Press, Berkeley, California, pp. 115–29.Google Scholar
  12. Karlin, S. (1957). “Pólya-Type distributions, II,” Ann. Math. Statist. 28, 281–308.CrossRefGoogle Scholar
  13. Karlin, S. (1964). “Total positivity, absorption probabilities and applications,” Trans. Amer. Math. Soc. 111, 33–107.CrossRefGoogle Scholar
  14. Karlin, S. (1968). Total Positivity, Volume I, Stanford University Press, Stanford, California.Google Scholar
  15. Karlin, S. and Y. Rinott (1980). “Classes of orderings of measures and related correlation inequalities: I. Multivariate totally positive distributions,” J. Multivariate Anal. 10, 467–497.CrossRefGoogle Scholar
  16. Karlin, S. and Y. Rinott (1981). “Total positivity properties of absolute value multinormal variables with applications to confidence intervals estimates and related probabilistic inequalities,” Ann. Statist. 9, 1035–1049.CrossRefGoogle Scholar
  17. Karlin, S. and J.L. McGregor (1959). “Coincidence probabilities,” Pacific J. Math. 9, 1141–64.CrossRefGoogle Scholar
  18. Karlin, S. and W. Studden (1966). Tchebycheff Systems: With Applications in Analysis and Statistics, Interscience Publishers, New York.Google Scholar
  19. Kemperman, J.H.B. (1977). “On the FKG-inequality for measures on a partially ordered space,” Indag. Math. 39, 313–331.CrossRefGoogle Scholar
  20. Liggett, T.M. (1976). “Coupling the simple exclusion process,” Ann. Probab. 4, 339–356.CrossRefGoogle Scholar
  21. Mairhuber, J.C., I.J. Schoenberg, and R.E. Williamson (1959). “On variation diminishing transformations of the circle,” Rend. Circ. Mat. Palermo (2) 8, 241–70. [63]CrossRefGoogle Scholar
  22. Perlman, M.D. and I. Olkin (1980). “Unbiasedness of invariant tests for manova and other multivariate problems,” Ann. Statist. 8, 1326–1341.CrossRefGoogle Scholar
  23. Pinkus, A. (1985). n-Widths in Approximation Theory, Springer-Verlag.Google Scholar
  24. Rabinowitz, P. (1971). “Some global results for nonlinear eigenvalue problems,” J. Fund. Anal. 7, 487–513.CrossRefGoogle Scholar
  25. Rabinowitz, P. and M. Crandall, (1970). “Nonlinear Sturm Liouville eigenvalue problems,” J. Math. Mech. 18, 1083–1102.Google Scholar
  26. Rinott, Y. (1978). “On two stage selection procedures and related probability inequalities,” Comm. in Stat 8, 799–811Google Scholar
  27. Schoenberg, I.J. (1930). “Über variationsvermindernde lineare Transformationen,” Math. Z. 32, 321–28. [4*]CrossRefGoogle Scholar
  28. Schoenberg, I.J. (1934). “Zur Abzählung der reellen Wurzeln algebraischer Gleichungen,” Math. Z. 38, 546–64. [15*]CrossRefGoogle Scholar
  29. Schoenberg, I.J. (1951). “On Pólya frequency functions, I: The totally positive functions and their Laplace transforms,” J. Analyse Math. 1, 331–74. [43*]CrossRefGoogle Scholar
  30. Schoenberg, I.J. (1953). “On smoothing operations and their generating functions,” Bull. Amer. Math. Soc. 59, 199–230. [48*]CrossRefGoogle Scholar
  31. Schoenberg, I.J. (1955). “On the zeros of the generating functions of multiply positive sequences and functions,” Ann. of Math. 62 (1955), 447–471. [53*]CrossRefGoogle Scholar
  32. Schoenberg, I.J. and A. Whitney (1953). “On Pólya frequency functions, III: The positivity of translation determinants with an application to the interpolation problem by spline curves,” Trans. Amer. Math. Soc. 74, 246–59. [47*]Google Scholar
  33. Spitzer, F. (1974). “Introduction aux processus de Markov à paramètre dans Z v.” Lecture Notes in Math. 390, Springer-Verlag, 115-189.Google Scholar
  34. Stanley, R.P. (1986). Enumerative Combinatorics, Wadsworth Co., Belmont, California.Google Scholar
  35. Van Doom, E. (1981). Stochastic Monotonicity and Queuing Applications of Birth-Death Processes, Springer-Verlag Lecture Notes in Statistics.Google Scholar

Copyright information

© Springer Science+Business Media New York 1988

Authors and Affiliations

  • Samuel Karlin
    • 1
  1. 1.Stanford UniversityUSA

Personalised recommendations